3

I am not kidding about exercise allergy.

I used to go for regular jogs when I used to stay in India (I am from India). Then I moved to Germany a couple of years back and jogging became infrequent since I found the weather really cold.

However I got used to it and when I tried to start jogging again last summer I developed this allergy. They are basically hives which cover my entire body and stays there for half an hour to one every time I do any sort of heavy exercise. These hives are extremely itchy and I feel a little out of breath.

I cannot jog or do heavy exercises anymore since the allergy is pretty strong now. Has anyone faced anything like this? Is there a solution to this problem? Any comments on how this can be dealt with would be appreciated.

4

It sounds like you might be dealing with Exercise-induced Urticaria:

Exercise-induced urticaria is a condition that causes hives and other allergic symptoms. It can occur during or after exercise. Hives or "welts" are usually raised, flat bumps on the skin that are more red around the edge than in the middle. Hives may also look like red spots, blotches or blisters. They can occur on any part of the body.

For treatment, the Treament page of the site I linked has the following:

What should I do if I get hives during exercise?
You should stop exercising as soon as you notice the hives. If the hives don't go away in 5 to 10 minutes, or if you have other symptoms, call your doctor right away.

Can exercise-induced urticaria be life-threatening?
In severe cases, symptoms may be life-threatening, but this is very rare. If you ever have severe symptoms, your doctor may prescribe a medicine called epinephrine for you. You inject this medication as soon as symptoms start. It stops the symptoms before they become life-threatening.

Do I have to give up exercise?
You probably don't have to quit exercising. Most symptoms can be controlled by taking the medicine your doctor prescribes and by slowing down or stopping your exercise as soon as symptoms start. You should always exercise with a partner who knows about your condition.

In some people, eating certain foods before exercise may make allergic symptoms more likely to occur. Keep track of what you eat before exercising for a few weeks. If you notice a pattern to your symptoms that seems related to a certain food, stop eating it for a while and see if the hives stop. Also, your doctor may tell you not to exercise for 4 to 6 hours after you eat.

What treatment is available?
Medicines, such as certain antihistamines, can prevent symptoms in some cases. Your doctor can help you identify things that trigger your allergic reaction and prescribe medicine, if necessary. For some people, it may be necessary to avoid certain types of exercise.

So, in short, go see your doctor and they can likely prescribe something for you.

| improve this answer | |
  • 2
    You're welcome. FWIW, it's the first thing I found when I searched for "exercise-induced hives". – Sean Duggan Oct 14 '16 at 14:15
  • @ShounakChakraborty: If you believe this is the right answer, don't forget to accept it, although I understand that you may want to wait to see if there's a better answer. – Sean Duggan Oct 14 '16 at 16:19
  • +1 I have a mild version of this, antihistamines and working out in cold places are the way I manage the itching when I start exercise. – John Oct 17 '16 at 7:21
  • And here I mainly just joked about how I'm "allergic to exercise" because I get all red and blotchy and have trouble breathing. :-P – Sean Duggan Oct 20 '16 at 19:34
0

Disclaimer: The following is just my personal experience and I'm certainly no professional.

I had similar experience 4 to 5 years ago. I also know a friend who does as well. I remember reading somewhere that 10% to 20% of people have hives induced by various conditions more or less so that's probably not such a life-threatening big deal. I and my friend certainly didn't take any medicine and the itch just stops after about half an hour or so if I continued the exercise. I certainly didn't feel the need to "stop exercising immediately". The doctor prescribed some drugs but I felt I'd better not take them as they apparently had side effects.

Eventually the situation only lasted for about a year and then it basically stopped happening. You can refer to the WP page about hives for some clues. Generally I'm personally against excessive medicines but I'm not doctor so it's just my personal beliefs.

| improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.